Nebraska, 2013Extreme Cold in Nebraska, December 8 to 9, 2013
December 8 to 9, 2013 · NWS LBF · 3 events in 3 counties and zones
Dangerous wind chills occurred across Sheridan and Cherry County as fresh snow cover and clear skies produced lows of 15 below to 20 below zero. Light winds of 5 to 10 mph created dangerous wind chills of 35 below to 40 below during the overnight hours December 8th into the morning hours December 9th, 2013.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Dangerous wind chills occurred across Sheridan and Cherry County as fresh snow cover and clear skies produced lows of 15 below to 20 below zero. Light winds of 5 to 10 mph created dangerous wind chills of 35 below to 40 below during the overnight hours December 8th into the morning hours December 9th, 2013.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 8, 5:27 PM CST, 33 minutes earlier.
Area forecast discussion, Dec 8, 5:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
527 PM CST SUN DEC 8 2013
.SYNOPSIS...
ISSUED AT 326 PM CST SUN DEC 8 2013
H5 ANALYSIS FROM THIS MORNING HAS A HIGHLY AMPLIFIED
PATTERN ACROSS NOAM THIS MORNING WITH A RIDGE EXTENDING INTO THE
GULF OF ALASKA. A CLOSED LOW WAS OVER WESTERN PORTIONS OF THE HUDSON
BAY WITH A DEEP TROUGH OF LOW PRESSURE EXTENDING SSWD INTO THE
ROCKIES AND SWRN US. NUMEROUS EMBEDDED SHORTWAVES WERE NOTED ACROSS
THE WESTERN CONUS THIS MORNING. THE FIRST OVER SWRN WYOMING...WHICH
IS CROSSING CENTRAL COLORADO AND IS EMERGING ONTO THE FRONT RANGES
JUST SOUTH OF DENVER...PER SATELLITE AND RADAR IMAGERY. ANOTHER
SHORTWAVE WAS LOCATED OVER SWRN SASKATCHEWAN AND SRN ALBERTA...AND A
THIRD WAS NOTED OFF THE NRN CALIFORNIA COAST. AT THE SURFACE...AN
AREA OF SNOW IN ASSOCIATION WITH THE FIRST SHORTWAVE...EXTENDED FROM
AROUND LIMON COLORADO...NEWD TO FAR SOUTHWESTERN NEBRASKA. THE
HEAVIEST SNOW PER RADAR IMAGERY EXTENDED FROM NEAR LIMON COLORADO TO
NEAR IMPERIAL. THIS ACTIVITY HAS BEEN MOVING TO THE EAST NORTHEAST
AND IS EXPECTED TO REMAIN MAINLY SOUTH OF THE FORECAST AREA THIS
AFTERNOON. THE EXCEPTION IS ACROSS THE FAR SOUTHWESTERN COUNTIES
WHERE 1 TO 2 INCHES IS POSSIBLE THIS AFTERNOON. ELSEWHERE...ANY
ACCUMULATIONS ARE EXPECTED TO BE AN INCH OR LESS. AS OF 3 PM
CST...UNDER PARTLY TO MOSTLY CLOUDY SKIES...TEMPERATURES RANGED FROM
11 AT VALENTINE TO 17 AT OGALLALA.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 326 PM CST SUN DEC 8 2013
SHORT WAVE MOVING ACROSS THE NEB/KS BORDER...WHICH MODELS HAVE
HANDLED FAIRLY WELL. LIGHT SNOW WILL BE TAPERING TO FLURRIES ACROSS
PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA BEFORE ENDING LATER THIS
EVENING. ADDITIONAL SNOWFALL COULD REACH UP TO THREE QUARTERS OF AN
INCH...HOWEVER MOST AREAS IN THE SE CWA TO SEE A COUPLE OF TENTHS.
CLEARING SKIES ARE ALREADY SEEN ON VISIBLE SAT ACROSS THE PANHANDLE
AND NW NEB. HIGH PRESSURE WILL BEGIN TO NOSE DOWN INTO THE AREA
TONIGHT...WHICH WILL COMBINE WITH THE SNOW PACK TO ALLOW FOR GOOD
RADIATIONAL COOLING. RECENT LOWS HAVE BEEN BELOW GUIDANCE WHEN SKIES
HAVE CLEARED...SO TOOK COOLER MAV GUIDANCE AND DROPPED A COUPLE OF
DEGREES...WHICH MAYBE CONSERVATIVE FOR PORTIONS OF THE NW
CWA...WHERE MORE THAN HALF A FOOT OF SNOW REMAINS ON THE GROUND.
THIS PLACES LOWS IN THE -5 TO -15 DEGREE RANGE. NORTHWEST WINDS
MOVING IN WITH THE CLEARING...ALTHOUGH THEY WILL BE DIMINISHING. THE
COMBINATION OF LIGHT WINDS AND BITTER COLD TEMPS WILL ALLOW FOR WIND
CHILLS TO FALL INTO THE -20 TO -30 RANGE...LOCALLY LOWER ACROSS NW
ZONES. WILL GO WITH A WIND CHILL ADVISORY FOR ENTIRE CWA.
TOMORROW MODELS HOLD 850 MB TEMPS FAIRLY STEADY...AND WITH MOSTLY
SUNNY SKIES EXPECT HIGHS TO REBOUND A LITTLE WARMER THAN
TODAY...HIGHS SHOULD REBOUND INTO THE TEENS TO NEAR 20.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 326 PM CST SUN DEC 8 2013
MONDAY NIGHT THROUGH WEDNESDAY...THE MAIN FORECASTING
CHALLENGES ARE TEMPERATURES...THEN LOW PRECIPITATION CHANCES FOR
TUESDAY NIGHT. ON MONDAY NIGHT...A SURFACE TROUGH OF LOW PRESSURE
WILL TRACK FROM THE CENTRAL PLAINS EAST INTO THE UPPER MIDWEST.
LIMITED CAA WILL ACCOMPANY PASSAGE OF THE TROUGH. HOWEVER...IT WILL
HELP TO KEEP THE LOW LEVEL WINDS MIXED ON MONDAY NIGHT...THUS MILDER
TEMPERATURES ARE EXPECTED. ALBEIT...LOWS WILL STILL BE COLD WITH
READINGS IN THE SINGLE DIGITS. ON TUESDAY...WESTERLY DOWNSLOPE WINDS
WILL CONTINUE INCREASE SOMEWHAT TO 10 TO 15 MPH. DECIDED TO UNDERCUT
GUIDANCE FOR HIGHS TUESDAY...BASED ON SNOW COVER AND LIMITED MIXING
POTENTIAL. THIS LED TO HIGHS MAINLY IN THE 20S...WITH SOME TEMPS
NEAR THE FREEZING MARK ACROSS THE FAR SOUTHWEST. ON TUESDAY
NIGHT...AN ARCTIC COLD FRONT WILL BACK INTO NORTHERN AND
NORTHEASTERN NEBRASKA WITH A NICE PV MAX ARRIVING OVERNIGHT. CROSS
SECTIONS ACROSS NORTHERN NEBRASKA ARE INDICATIVE OF SOME WEAK LIFT
IN THE DENDRITIC LAYER WHICH MAXES OUT AROUND 06Z WEDNESDAY. TOP
DOWN SATURATION WILL HAVE TO OCCUR WITH ANY PCPN WHICH MAY FALL...SO
WILL LIMIT POP MENTION TO SLIGHTS FOR NOW...AND KEEP POPS ACROSS THE
NRN CWA AS CROSS SECTIONS NEVER MOISTEN UP ACROSS THE SRN CWA. ON
WEDNESDAY SURFACE HIGH PRESSURE WILL BUILD INTO THE MID MISSOURI
VALLEY. WINDS WILL SHIFT TO THE SOUTHWEST DURING THE AFTERNOON
HOURS...AND WILL RECYCLE COLD AIR ACROSS THE FORECAST AREA. HIGHS
WILL BE COLD...RANGING FROM THE MIDDLE TEENS IN THE NORTHEAST...TO
THE UPPER 20S IN THE FAR SOUTHWEST.
WEDNESDAY NIGHT THROUGH SUNDAY...THE MID RANGE MODEL SOLUTIONS
CONTINUE TO INDICATE LOW AMPLITUDE WEST NORTHWESTERLY FLOW ACROSS
THE CONUS FOR THE END OF THE WEEK INTO EARLY NEXT WEEK. BOTH THE
ECMWF AND GFS SOLNS ARE TRENDING TOWARD THE DEVELOPMENT OF AN UPPER
LEVEL TROUGH EMBEDDED IN THE SRN STREAM TOWARD FRIDAY. BOTH SOLNS
LIFT THIS ENERGY SOUTH OF THE AREA...SO A DRY FORECAST CONTINUES.
AFTER TEMPERATURES TREND HIGHER FOR THURSDAY AND FRIDAY WITH HIGHS
IN THE 30S...COOLER TEMPERATURES WILL ARRIVE ON FRIDAY NIGHT AS AN
ARCTIC COLD FRONT BACKS INTO THE FORECAST AREA. HIGHS WILL BE COOLER
IN THE 20S AND LOWER 30S SATURDAY...FOLLOWED BY 30S AND LOWER 40S FOR
SUNDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 527 PM CST SUN DEC 8 2013
VFR IS EXPECTED ALL AREAS TONIGHT AND MONDAY. A BATCH OF MID LEVEL
CLOUDS...CURRENTLY OVER NORTHEAST WY...WILL MOVE OVERHEAD TONIGHT
FOLLOWED BY SOME CLEARING MONDAY MORNING AND SCATTERED HIGH CLOUDS THEREAFTER.
NO FOG WAS INDICATED IN THE NAM OR HRRR MODELS TONIGHT.
INDICATIONS ARE THE REINFORCING ARCTIC FRONT MOVING THROUGH THE
FCST AREA WILL SCOUR ALL MOISTURE FROM AREA.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 9 PM CST /8 PM MST/ THIS EVENING TO
NOON CST /11 AM MST/ MONDAY FOR NEZ004>010-022>029-035>038-
056>059-069>071-094.
&&
SYNOPSIS...CLB
SHORT TERM...MASEK
LONG TERM...CLB
AVIATION...CDC
Hazardous weather outlook, Dec 8, 3:32 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CST SUN DEC 8 2013
NEZ004>010-022>029-035>038-056>059-069>071-094-092145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CST SUN DEC 8 2013 /232 PM MST SUN DEC 8 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
DANGEROUS WIND CHILL READINGS OF 15 TO 30 DEGREES BELOW ZERO ARE
EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
DANGEROUS WIND CHILLS OF 15 TO 30 DEGREES BELOW ZERO WILL CONTINUE
INTO MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
MASEK
Extreme Cold/Wind Chill, Eastern Cherry
- When
- December 8, 6:00 PM CST to December 9, 5:00 PM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- ASOS
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Dangerous wind chills occurred across Western Cherry County as fresh snow cover and clear skies produced lows of 15 below to 20 below zero. Light winds of 5 to 10 mph created dangerous wind chills of 35 below to 40 below during the overnight hours December 8th into the morning hours December 9th, 2013.
Extreme Cold/Wind Chill, Sheridan
- When
- December 8, 6:00 PM MST to December 9, 4:00 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
Dangerous wind chills occurred across Sheridan County as fresh snow cover and clear skies produced lows of 15 below to 20 below zero. Light winds of 5 to 10 mph created dangerous wind chills of 35 below to 40 below during the overnight hours December 8th into the morning hours December 9th, 2013.
Extreme Cold/Wind Chill, Western Cherry
- When
- December 8, 6:00 PM MST to December 9, 4:00 PM MST
- Where
- Western Cherry forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Dangerous wind chills occurred across Western Cherry County as fresh snow cover and clear skies produced lows of 15 below to 20 below zero. Light winds of 5 to 10 mph created dangerous wind chills of 35 below to 40 below during the overnight hours December 8th into the morning hours December 9th, 2013.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 8 to 9, 20133 deaths · 15 events
- Winter Storm and Winter Weather in New Jersey, December 8 to 9, 20132 deaths · 20 events
- Winter Storm and Winter Weather in Pennsylvania, December 8 to 9, 20131 death · 1 injured · 13 events
- Ice Storm and Winter Storm in West Virginia, December 8 to 9, 2013$75,000 · 14 events
- Cold in New Mexico, December 8, 2013$50,000 · 1 event
- Winter Storm and Winter Weather in Virginia, December 8 to 9, 201325 events
- Ice Storm and Winter Storm in Virginia, December 8 to 10, 2013$3,000 · 23 events
- Ice Storm and Winter Weather in Kentucky, December 8, 201322 events
- Winter Weather in Texas, December 8, 201316 events
- Winter Storm and Winter Weather in Maryland, December 8 to 9, 201315 events
- Winter Storm in West Virginia, December 8 to 9, 201311 events
- Cold in Minnesota, December 8, 20131 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482449, 482447, 482448.